Alert archive / South Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 16, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Aug 4, 2003, 10:33 PM EDT for Chesterfield County, South Carolina. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 10:33 PM EDT (02:33 UTC)
- Expired
- Aug 5, 2003, 12:30 AM EDT
- In force
- 117 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 112 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCAE 050238
FFWCAE
SCC025-050430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1033 PM EDT MON AUG 4 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1230 AM EDT.
* AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN HAS OCCURRED IN THE PAGELAND AREA OF NORTHWEST
CHESTERFIELD COUNTY. RADAR ESTIMATES ARE 3 TO 5 INCHES IN THIS
AREA. AN ADDITIONAL 1 TO 2 INCHES OF RAIN MAY OCCUR BEFORE
MIDNIGHT.
* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR THE FOLLOWING
LOCATIONS...
THE AREA AROUND PAGELAND
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. IT TAKES LITTLE WATER TO MOVE A VEHICLE OFF THE ROAD AND
INTO DEEPER WATER.
YOU SHOULD BE ESPECIALLY CAUTIOUS BECAUSE IT IS HARDER TO
RECOGNIZE THE DANGER OF FLOODING AT NIGHT.
ON FOOT...KEEP AWAY FROM STORM DRAINS.
LAT...LON 3478 8052 3465 8044 3481 8014 3482 8045
RJLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:26 PM EDT, 8 hours 7 minutes earlier.
Area forecast discussion, Aug 4, 2:26 PM EDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 226 PM EDT MON AUG 4 2003 BLOCKING PATTERN ALOFT. EASTERN UPPER TROUGH TO REMAIN...RIDGE OUT WEST THROUGH THE PERIOD...AMPLIFICATION EXPECTED IN THE EXTENDED RANGE. SURFACE ANALYSIS SHOWING MODERATE INSTABILITY ACROSS SOUTH CAROLINA...WEST TO ATL. SHORT WAVE SEEN ON WATER VAPOR IN NORTHERN AL MOVING EAST. THIS FEATURE TRIGGERING SHOWERS AND THUNDERSTORMS IN CENTRAL GEORGIA...MODELS SUGGEST THESE STORMS WILL MOVE INTO THE MIDLANDS BY EARLY EVENING. MOS CONSENSUS SUGGEST LOW POP...LATEST RUC/GFS MODELS SUGGEST CHANCE POP NEEDED. WITH 500MB PVA ESPECIALLY NORTH AND EAST OF CAE THIS EVENING WILL GO WITH CHANCE. MODELS INDICATING MID LEVEL DRYING TUESDAY...BUT LOW LEVEL MOISTURE REMAINS. BUFKIT SHOWING BETTER INSTABILITY ACROSS AREA AS TEMPS COOL ALOFT. MID LEVEL DRYING AND STRONG KINEMATIC FIELDS MAY RESULT IN SEVERE THUNDERSTORM DEVELOPMENT TUESDAY AFTERNOON. SPC HAS AREA IN SLIGHT RISK. ETA BUFKIT T-SECTIONS SHOWS SOME SINKING MOTION ACROSS AREA IN THE AFTERNOON...THIS MAY BE MESOSCALE FEATURE DUE TO POSSIBLE CONVECTION APPROACHING REGION AHEAD OF TROUGH IN THE UPSTATE/WESTERN NORTH CAROLINA. ETA SUGGESTS THUNDERSTORM CHANCE NORTH OF CAE. GFS SUGGESTS THUNDERSTORMS MAY APPROACH AREA FROM GEORGIA LATE. WILL FORECAST PERSISTENCE AND KEEP CHANCE POPS FROM PREVIOUS FORECAST. MODELS INDICATE HIGHER THREAT OF SHOWERS/THUNDERSTORMS WEDNESDAY WITH SEVERAL SHORT WAVES MOVING ACROSS AREA...GOOD MOISTURE FLUX AHEAD OF SURFACE BOUNDARY IN THE MOUNTAINS...AND POSSIBLY GREATER INSTABILITY DUE TO COOLING 500MB TEMPS. GFS MAY HAVE CONVECTIVE FEEDBACK AND SURFACE LOW MAY BE TOO STRONG...BUT LOCAL ETA MOS GUIDANCE IN THE LIKELY CATEGORY. WILL GO 60 POP. TEMPERATURE FORECAST SLIGHTLY BELOW LOCAL CONSENSUS DUE TO CLOUDS/BIAS. LOWS LOOK GOOD. EXTENDED...UPPER LOW EXPECTED TO AMPLIFY IN THE EASTERN STATES...WITH POSSIBLE LOW CLOSING OFF OVER TN REGION. PERSISTENCE FORECAST THROUGH PERIOD WITH CHANCE AFTERNOON/EVENING THUNDERSTORMS EACH DAY AND TEMPS BELOW CLIMO. FCSTID = 19 CAE 72 90 72 86 / 50 30 30 60 AGS 70 90 70 86 / 40 30 30 60 SSC 73 90 72 86 / 50 30 30 60 OGB 73 91 72 87 / 50 30 30 60 .CAE... GA...NONE. SC...NONE. AWP
Hazardous weather outlook, Aug 4, 5:58 AM EDT, 16 hours 35 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 558 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL WHICH COULD CAUSE SOME LOCALIZED FLOODING MAINLY IN LOW LYING LOCATIONS AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY. OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:32 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 43 min |
| Aug 5, 5:43 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 32 min |
Nearby
Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.